South Dakota, 2003

Tornado and Hail in South Dakota, July 3, 2003

July 3, 2003 · NWS UNR · 4 events in 2 counties and zones

A supercell thunderstorm moved southeastward across western Jackson County and Bennett County. The storm dropped up to golf ball sized hail and produced a tornado north of Tuthill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm moved southeastward across western Jackson County and Bennett County. The storm dropped up to golf ball sized hail and produced a tornado north of Tuthill. The tornado touched down about a mile north of the junction of highways 18 and 73, where it destroyed a garage. The tornado moved south-southeast and destroyed a mobile home just to the southeast of the highway intersection and then dissipated just north of Tuthill. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 1:40 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT THU JUL 3 2003

WEAK SFC FLOW AND LEFTOVER OUTFLOW BOUNDARIES CROSSING THE CWA THIS
AFTERNOON MAKING IT DIFFICULT TO DETERMINE EXACT PLACEMENT OF THE
BOUNDARIES. WINDS ARE GENERALLY SOUTHERLY TO THE NORTH OF THE BLACK
HILLS...EAST TO THE SOUTH OF I-90 AND NORTHEAST OVER NORTHEASTERN
WYOMING. TEMPERATURES ARE GENERALLY IN THE UPPER 80S TO LOWER 90S
ACROSS WRN SD WITH DEWPOINTS IN THE LOWER 60S. SO FAR...CONVECTION
THAT HAS INITIATED OVER THE BLACK HILLS HAS ENTRAINED DRY AIR AND
ENDED SOON AFTER INITIATION. EXPECT TO SEE COVERAGE CONTINUE TO
INCREASE THIS EVENING.

MOST UNSTABLE AIR CURRENTLY LOCATED FROM WRN SD INTO SW ND WITH
CAPES OF 1000-2000 J/KG WITH CAP EXPECTED TO WEAKEN WITH CONTINUED
HEATING. STORMS ARE EXPECTED TO CONTINUE TO FORM OVER THE BLACK
HILLS THEN MOVE EAST INTO A MORE FAVORABLE ENVIRONMENT TONIGHT WITH
LL JET INCREASING ACROSS SC AND SE SD. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.

MEANWHILE...COLD FRONT OVER ERN MT WILL BE THE FOCUS FOR ANOTHER
AREA OF THUNDERSTORMS TONIGHT WITH STRONG FRONTOGENESIS PROVIDING
THE FORCING. EXPECT TO SEE STORMS TO THE NORTH CLIP OUR NW SD ZONES
TONIGHT.

INDEPENDENCE DAY CONTINUES TO LOOK DRY AS SFC BOUNDARY MOVES SOUTH
OF THE CWA INTO NEB. FRONT MAY HANG CLOSE ENOUGH FOR AN ISOLATED
STORM TO TRACK INTO SOUTH CENTRAL SD LATER IN THE DAY...BUT WILL
LEAVE MENTION OUT FOR NOW. TEMPS SHOULD BE A BIT COOLER TOMORROW
WITH HIGHS MAINLY IN THE 80S.

THE WEEKEND STILL LOOKS A BIT UNSETTLED AT TIMES...BUT CERTAINLY NOT
A WASHOUT. A COLD FRONT IS PROGGED TO MOVE THRU ON SUN...BRINGING A
CHANCE OF THUNDERSTORMS...FOLLOWED BY SLIGHTLY COOLER TEMPS AND
MAINLY DRY WX FOR EARLY NEXT WEEK.

.UNR...NONE.

GR
Hazardous weather outlook, Jul 3, 6:04 AM MST, 11 hours 41 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
704 AM MDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.

A WEAK COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS WESTERN SOUTH
DAKOTA TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY FROM NORTHWEST THROUGH SOUTH CENTRAL SOUTH
DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACROSS SOUTH
CENTRAL SOUTH DAKOTA...THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS
AFTERNOON AS THE FRONT APPROACHES...RESULTING IN A SLIGHT RISK FOR
SEVERE WEATHER IF STORMS DEVELOP...MAINLY EAST OF A LINE FROM
PHILIP TO MARTIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA ON SATURDAY AND SUNDAY. AT THIS TIME...THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 3, 5:34 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    5 NE MARTIN               SD   .75 INCH HAIL
07/03/03   BENNETT                        REPORTED BY PUBLIC.

0620 PM    DUPREE                    SD   1.25 INCH HAIL
07/03/03   ZIEBACH                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0625 PM    2 N SCENIC                SD   1.25 INCH HAIL
07/03/03   PENNINGTON                     REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
July 3, 5:45 PM MST
Where
Jackson County, 10 mi S of Interior
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.567, -101.983

Hail, Bennett

When
July 3, 6:45 PM MST to 6:55 PM MST
Where
Bennett County, 13 mi N of Martin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.350, -101.750

Tornado, Bennett

When
July 3, 6:58 PM MST to 7:12 PM MST
Where
Bennett County, 6 mi NW of Tuthill
Rating
F2
Path length
3 mi
Path width
100 yd
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -101.583

Hail, Bennett

When
July 3, 7:27 PM MST
Where
Bennett County, 10 mi S of Vetal
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -101.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372657, 5372658, 5372660, 5372659.